Louisiana, 2025

Tornadoes and Damaging Wind in Louisiana, January 5, 2025

January 5, 2025 · NWS JAN · 3 events in 2 counties and zones

A potent weather system moved across the region on January 5th and produced a round of severe storms across the region into the early morning hours of the 6th. These storms produced damaging winds and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A potent weather system moved across the region on January 5th and produced a round of severe storms across the region into the early morning hours of the 6th. These storms produced damaging winds and tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jan 5, 12:45 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Jan 5, 12:45 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
1245 PM CST Sun Jan 5 2025

...New AVIATION...

.MESOSCALE UPDATE...
Issued at 1049 AM CST Sun Jan 5 2025

Current radar scans show a few scattered showers west of the I-55
corridor. Global guidance continue to show the sfc low hovering over
the Lower Tennessee Valley and shifting east towards the ArkLaMiss
region. The cold front associated with this sfc low will continue to
shift east towards our forecast area which will increase the
potential for severe weather later this afternoon. No changes have
been made to the severe graphic for today and an "Enhanced" Risk (3
out of 5) will be possible mainly for areas along and west of I-55
corridor including all of our southeast Arkansas counties and all of
our northeast Louisiana Parishes. Elsewhere, areas east of I-55 will
be under a "Slight" Risk (2 out of 5) for severe wx. Primary hazards
will be damaging winds, a few tornadoes possible (a strong tornado
cannot be ruled out), and quarter size hail. At this moment,
portions of southeast Arkansas and Morehouse Parish in Northeast
Louisiana are under a Tornado Watch until 6 PM later this evening.
It is possible that as we get further into the afternoon/evening
today, further issuance of another tornado watch into our forecast
area will be possible.

On top of the severe potential later this afternoon, we are still
looking at a "Elevated" threat for strong gradient winds across our
entire CWA today. Sustained winds of 25-35 mph with gusts up to 40-
50 mph will be possible. At the moment, a Wind Advisory remains in
effect for the entire forecast area until 8 PM this evening. No
changes have been made to the "Elevated" wind graphic where the
advisory is in effect. /CR/

&&

.DISCUSSION...
Issued at 433 AM CST Sun Jan 5 2025

Today and Tonight:

A deepening low pressure system pushing east from the Central High
Plains toward Missouri/Illinois today will be the primary driver of
weather across our forecast area and broader region. Colder, drier
surface air remains entrenched in our northeastern zones to start
this morning out (dew point at Columbus, MS is 32 degrees at
present), but already we are seeing an increase in warm, moist air
advecting into northern Louisiana. 50+ degree dew points are already
being measured from Brookhaven to Vicksburg to Monroe, and few wind
gusts are occuring as stability decreases in this developing warm
sector. By this afternoon, the threat for severe thunderstorms will
increase as strong forcing from falling heights aloft coincides with
daytime heating and continued moist advection from the south. An
Enhanced Risk for severe thunderstorms remains in place for
northeast Louisiana, far southeast Arkansas, and our Mississippi
counties along and west of Interstate 55. The threat gradually
decreases to the east. Details are outlined below.

Latest NAM output indicates approximately 1000-1200 J/kg of MLCAPE
spreading into central and northwestern LA by this afternoon,
helping to fuel storm development before activity is pushed east
into our forecast area. Strong low-level jet winds over the
developing warm sector will provide sufficient deep-layer wind shear
for organizing severe thunderstorms (0-6 km bulk shear vectors over
50 kts as storms spread east). The relatively narrow corridor of
instability of ahead of the approaching system's cold front means
the threat for severe weather will be primarily focused along a
strongly-forced squall line by the time storms are moving into
southeast Arkansas and northeast/central Louisiana. Driven both by
cold pool dynamics and the cold front forcing, the squall line
should move quickly from west to east through our CWA between about
2 PM to 10 PM give or take an hour or two. Assuming the squall line
will be needed to force convection, it will be moving into an
environment with 300+ m2/s2 of Effective SRH. Therefore damaging
wind gusts and tornadoes will be possible along any line segments
that bow out to become favorably oriented to low-level shear
vectors. A few isolated supercells are also possible in the
destabilizing air just ahead of the squall line especially in the
afternoon hours, and hail/wind/tornado threats would exist with
those discrete storms before the line arrives. The afternoon and
evening activity is captured by the Enhanced Risk along and west
of Interstate 55. In general, the environment will become less
favorable farther north and east with time as daytime heating is
lost, but any ongoing squall line could still force some wind gust
and tornado threat until around midnight as the cold front clears
east of our forecast area. The areas east of I-55 are covered by a
Slight Risk for severe storms.

In addition to the severe weather threats outlined above,
increasingly gusty south winds in the warm sector warrant an
Elevated threat for gradient wind concerns today. Gusts will be hard
to mix down initially in the colder air mass, but daytime heating
and mixing especially in the more open ArkLaMiss Delta areas could
see a few hours with winds near 20-30 mph and gusts of 40 mph or
higher. Farther east into Mississippi, the best winds may not
occur until near the time of cold front passage or even with the
squall line. Still, given the potential for gusty winds at times,
a Wind Advisory has been issued for the entire forecast area until
storms begin to move through. Lastly it should be noted that the
strong cold advection behind this cold front will plunge
temperatures into the mid and upper 20s at most locations by
sunrise tomorrow. Combined with continued breezy northwest winds
in the wake of the cold front, wind chills will drop to around 15
degrees through the morning hours. If wind chills were much
colder, a Cold Advisory would be needed, but at this time it's
marginally at criteria for our area. Be sure to bundle up for the
morning commute and wait at the bus stop. /NF/

Monday through Mid-Week:

Drip your faucets overnight this week, and make sure you and your
loved ones have a warm place to be. It's going to be a cold one.

The cold front pushing through today will deliver much colder
temperatures as a strong Arctic/Canadian Prairie airmass moves in.
Temperatures and especially wind chills will be far below
seasonal norms for the rest of the week. Our coldest wind chills
will be tonight into tomorrow morning just before sunrise, as we
expect a fairly robust northerly fetch with wind speeds measuring
into 15 knots overnight.

As we move Monday into Tuesday, lows and highs will be colder but
with diminishing wind speeds. A Limited dangerous cold threat
looks to continue especially north of I-20 through the midweek
with low wind chills, min temps in the lower 20s, and max temps in
the 30s. Northern sectors may hold onto sub 15F overnight wind
chills until Wednesday night/Thursday morning, as wind chills in
those sectors bottom out around 15F every night/early morning
everyday through mid week.

Thursday through Friday:

Unfortunately just as all forecast zones look to break above
dangerous cold-level wind chills, we have yet another system set to
track across the area from the Gulf Coast, which will have
significant impacts Thursday night into Friday morning. This low is
set to surge Gulf moisture over an entrenched Arctic air mass (as
has been discussed above), this will have the undesirable effect of
producing rain showers in the far southwest which will transition
into a wintry mix as it propagates northwards and move into the
night time hours. This moisture plume will continue to advect
northwards into deeper surface layer cold air, consequently the
wintry precip will transition into snow just before sunrise, and
just north of I-20. As we heat up a bit with sunrise, and the
aforementioned Gulf plume erodes away the surface cold layer, we
should see a transition to pure rain by Friday's afternoon hours for
most zones.

At this point anticipate a convoluted mixture of rain, rain/snow,
and snow between sunrise and the afternoon across areas north of I-
20. A final note on this: once this line of wintry precipitation
passes through, propagating northwards, what follows behind is
expected to be rain.

A quick note on timing and characterization: There is some
disagreement on the exact characterization of the precipitation set
to start in the far southwest as rain. Some guidance suggests that
it could enter the CWA as a wintry mix, however; that guidance has
been thermodynamically inconsistent with supporting ingredients.
They either do not have us sufficiently cold to support wintry
precipitation, or the solutions have us cold enough yet not
sufficiently moist to produce precipitation at all. That being said,
confidence has continued to increase that there will be
precipitation; most models agree on that. There is also an emerging
trend towards resolving in the direction of a wintry precip scenario
developing earlier/further south. For now we have elected to err
towards a rainy start, but do not be surprised if timing and
characterization change as we move closer to Thursday/Friday.

Next Weekend:

We will see lows bottom out below freezing overnight, this together
with the wealth of surface moisture brought in from the
aforementioned precipitating system on Friday, will facilitate
significant frost formation across the entire CWA in the early
morning hours. Don't anticipate lows above freezing until next
week, as Sunday afternoon looks to be our first significant return
to Gulf flow and even then overnight lows look to be in the 30s
for Sunday night./OAJ/

&&

.AVIATION...
(18Z TAFS)
Issued at 1243 PM CST Sun Jan 5 2025

A mixture of MVFR/IFR ceilings are currently occurring across
several TAF sites, along with a few southern TAF sites (PIB &
HBG) under LIFR ceilings due to low stratus to start off this 18Z
forecast package. Stratus will continue to lower and spread across
the forecast area with current radar scans showing a few
scattered rain showers north of the Hwy 82 corridor with MVFR/IFR
ceilings prevailing. SHRA & TSRA will increase from west to east
later tater this afternoon from west to east as a cold front moves
through central MS. Gusty southerly winds over 40 mph will be
possible before the thunderstorms arrive from the west starting a
little after 20Z Sunday. Gusty winds will then shift to the north
by 06Z Monday after the cold front moves through. Rain chances
will come to an end by 07Z Monday with a few lingering showers
possible across portions of the Pine Belt. /CR/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       27  39  25  42 / 100   0   0   0
Meridian      30  40  24  42 / 100   0   0   0
Vicksburg     27  40  23  41 /  80   0   0   0
Hattiesburg   32  43  25  46 / 100   0   0   0
Natchez       27  40  25  42 /  90   0   0   0
Greenville    27  37  24  37 /  60   0   0   0
Greenwood     27  38  24  39 /  80   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory until 8 PM CST this evening for MSZ018-019-025>066-
     072>074.

LA...Wind Advisory until 8 PM CST this evening for LAZ007>009-015-016-
     023>026.

AR...Wind Advisory until 8 PM CST this evening for ARZ074-075.

&&

NF/OAJ/CR

In the hours before

Special weather statement, Jan 5, 1:10 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Jackson MS
110 PM CST Sun Jan 5 2025

LAZ007-008-052015-
Morehouse LA-West Carroll LA-
110 PM CST Sun Jan 5 2025

...A STRONG THUNDERSTORM WILL IMPACT MOREHOUSE AND CENTRAL WEST
CARROLL PARISHES THROUGH 215 PM CST...

At 110 PM CST, Doppler radar was tracking a strong thunderstorm near
Swartz, moving northeast at 50 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Collinston, Oak Ridge, Mer Rouge, and Bastrop around 115 PM CST.
  Galion around 125 PM CST.
  Goodwill around 130 PM CST.
  Bonita around 135 PM CST.
  Forest around 145 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Arkansas...and northeastern Louisiana.

&&

LAT...LON 3301 9175 3301 9143 3300 9143 3270 9138
      3263 9160 3267 9160 3267 9164 3261 9167
      3261 9171 3259 9174 3253 9191 3260 9193
      3266 9191 3266 9194 3271 9197 3270 9202
      3271 9204 3270 9204 3269 9205 3271 9206
TIME...MOT...LOC 1910Z 238DEG 43KT 3264 9195

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SAS
Special weather statement, Jan 5, 2:00 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Jackson MS
200 PM CST Sun Jan 5 2025

ARZ075-MSZ034-041-052100-
Chicot AR-Washington MS-Sharkey MS-
200 PM CST Sun Jan 5 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN CHICOT...SOUTHERN
WASHINGTON AND NORTH CENTRAL SHARKEY COUNTIES THROUGH 300 PM CST...

At 159 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms near Kilbourne, or 7 miles north of Oak Grove, moving
northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Eudora around 205 PM CST.
  Avon around 225 PM CST.
  Wayside around 230 PM CST.
  Estill and Hollandale around 240 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 600 PM CST for southeastern
Arkansas. A Tornado Watch also remains in effect until 900 PM CST for
northeastern Louisiana...and northwestern and west central
Mississippi.

&&

LAT...LON 3337 9111 3312 9071 3302 9097 3301 9105
      3301 9116 3300 9117 3300 9137 3301 9146
      3302 9146
TIME...MOT...LOC 1959Z 236DEG 36KT 3297 9139

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SAS

The radar

The Shreveport radar (KSHV), 173 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Morehouse

When
January 5, 2:35 PM CST to 2:37 PM CST
Where
Morehouse County, 8.6 mi W of Stevenson to 7.22 mi W of Stevenson
Rating
EF1
Path length
1.54 mi
Path width
650 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
32.919, -92.078

An EF2 tornado moved through portions of Union Parish and into Morehouse Parish. The tornado began on Cable Lane Road southeast of Marion. The tornado then continued to move northeast across Boothville Road where it snapped numerous tree branches and tree trunks, some of which covered the roadway. When the tornado reached Earnest Pace Road, a trailer was lifted and blown off of its foundation, with associated debris also being blown across the road. Extensive vehicle damage was also noted in this area. The tornado continued to move northeast and produced damage along Jurd Pardue Road, where several homes also experienced damage to roofs and carports. The tornado then crossed Dean Church Road where the most extensive damage was found. A local shop collapsed and was then blown off of its foundation. This is where estimated peak winds of 132 mph were found. The tornado then moved along Parish Road 2260, producing damage to another home's roof and nearby sheds before entering the Upper Ouachita Wildlife Refuge. Additional damage was located using high-resolution Sentinel-2 satellite data, although this area was inaccessible by ground. Based on the satellite imagery, the tornado continued northeast and crossed the Ouachita River into Morehouse Parish. The total path length across the two parishes was 9.1 miles.

Thunderstorm Wind, Morehouse

When
January 5, 3:10 PM CST
Where
Morehouse County, 2.38 mi SSE of Spyker
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.700, -91.930

Trees and powerlines were blown down near New Fellowship Church along HWY 139 south of Bastrop.

Tornado, West Carroll

When
January 5, 3:42 PM CST to 3:44 PM CST
Where
West Carroll County, 2.71 mi NE of Fiske to 4.58 mi NE of Fiske
Rating
EF1
Path length
2.17 mi
Path width
100 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
32.912, -91.473

This brief EF1 tornado touched down on Abernathy Road where it mainly snapped trees. It shifted a mobile home on Myers Road, with no injuries. Mostly trees were snapped and minor roof damage occurred as it continued northeast. The tornado continued through Cook Road before it lifted shortly after. Its maximum wind speed was 100mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2025Every state in 2025This day in weather historyThe tornado archive for Louisiana, 2025Warnings in Louisiana, January 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 1240178, 1235874, 1235365.